Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 5, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Mar 12, 2020, 6:14 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2020, 6:14 PM MST (01:14 UTC)
- Expired
- Mar 12, 2020, 9:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 52 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1845 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
761
WGUS55 KVEF 130114
FFWVEF
AZC015-NVC003-130415-
/O.NEW.KVEF.FF.W.0005.200313T0114Z-200313T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
614 PM PDT Thu Mar 12 2020
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
West central Mohave County in northwestern Arizona...
South central Clark County in southern Nevada...
* Until 915 PM PDT/915 PM MST/.
* At 610 PM PDT/610 PM MST/, Doppler radar and automated gauges
indicated thunderstorms producing heavy rain in Laughlin and
Bullhead City...moving toward Cottonwood Cove. Up to one inch of
rain has already fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Bullhead City, Laughlin, Searchlight, Katherine Landing, Windy
Point Campground, Oatman, Cottonwood Cove Campground, Big Bend Rec
Area, Golden Valley, Packsaddle Campground, Chloride, Dolan
Springs, Cottonwood Cove and Cal-Nev-Ari.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3568 11420 3542 11408 3493 11422 3506 11463
3502 11465 3512 11477 3538 11508 3570 11502
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SC2 follow-up statements
412
WGUS75 KVEF 130213
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
713 PM PDT Thu Mar 12 2020
AZC015-NVC003-130415-
/O.CON.KVEF.FF.W.0005.000000T0000Z-200313T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
713 PM PDT Thu Mar 12 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT/915 PM
MST/ FOR WEST CENTRAL MOHAVE AND SOUTH CENTRAL CLARK COUNTIES...
At 711 PM PDT/711 PM MST/, Doppler radar indicated thunderstorms
producing heavy rain near Cottonwood Cove. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flooding include...
Bullhead City, Laughlin, Searchlight, Katherine Landing, Windy Point
Campground, Oatman, Cottonwood Cove Campground, Big Bend Rec Area,
Golden Valley, Packsaddle Campground, Chloride, Dolan Springs,
Cottonwood Cove and Cal-Nev-Ari.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3568 11420 3542 11408 3493 11422 3506 11463
3502 11465 3512 11477 3538 11508 3570 11502
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SC132
WGUS75 KVEF 130408
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
908 PM PDT Thu Mar 12 2020
AZC015-NVC003-130415-
/O.EXP.KVEF.FF.W.0005.000000T0000Z-200313T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
908 PM PDT Thu Mar 12 2020
...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE AND SOUTH CENTRAL
CLARK COUNTIES WILL EXPIRE AT 915 PM PDT/915 PM MST/...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Significant ponding of water and rapidly running washes will
continue overnight. Please continue to heed any remaining road
closures.
LAT...LON 3568 11420 3542 11408 3493 11422 3506 11463
3502 11465 3512 11477 3538 11508 3570 11502
$$
SCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 3:08 PM MST, 3 hours 6 minutes earlier.
Area forecast discussion, Mar 12, 3:08 PM MST, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 308 PM PDT Thu Mar 12 2020 .SYNOPSIS...Slow moving low pressure off the southern California coast will bring rain and a few thunderstorms to areas along and southeast of a line from Death Valley to Rachel through Friday. Heavy rain is expected for areas near and south of Las Vegas, and a Flash Flood Watch remains in effect, along with a Winter Weather Advisory for snow above 7500 feet in the Spring Mountains and Sheep Range. Quiet weather is expected over the weekend before the next storm spreads over the region Monday and Tuesday. More active weather is likely later next week. && .DISCUSSION...As of 2 PM, low pressure was centered roughly west of Ensenada, with the heaviest rain and thunderstorms ahead of it impacting southern California. Thus far, rain totals in our area have topped out at a quarter inch in the Morongo Basin area. However, two different mechanisms will come into play this evening and overnight to bring a threat of heavy rain to areas southeast of I-15 and perhaps a bit farther northwest. First, difluent flow currently over the Colorado River Valley and nearby areas will keep this area favorable for development of thunderstorms with locally heavy rain. Although a lack of breaks in the cloud cover has kept instability at a minimum thus far, a few breaks were noted on visible satellite at 2 PM. Second, as the low center makes its eastward move, the forcing driving the storms over SoCal will move across the Mojave Desert, bringing more widespread rain to much of the area. Rain chances will start to decrease Friday and finally end for most of the region Friday night as the low weakens and moves away. By this time, the next storm in the train will be deepening off the Oregon coast, possibly providing just enough lift to keep precip chances going from the Sierra through Lincoln County. As this low drifts south, it could tap into moisture farther south, bringing a chance for significant snow to the Sierra and chances for rain and snow to much of the rest of the area. This storm looks substantially colder than the one affecting the region now, so even though it is mid March, lower elevation snow could still be a concern. Lots of details left to iron out with this one, so stay tuned. && .AVIATION...For McCarran...Periods of light rain can be expected this afternoon and evening, with ceilings dropping from 8000 to 5000 feet or thereabouts. The period of lowest ceiling and visibility is most likely to begin late this evening, continue overnight, and possibly through much of Friday. This could be another prolonged period of ceilings below 3000 feet, possibly as low as 1000 feet or lower, with visibility occasionally dropping below 3 miles in rain and mist, similar to what occurred Tuesday night and Wednesday. Conditions should begin to improve Friday evening as south winds increase. For the rest of southern Nevada, northwest Arizona and southeast California...Rain chances will increase and spread north tonight, reaching a line from Death Valley to Rachel by morning. The main concerns will be ceilings at or below 3000 feet, possibly as low as 1000 feet, visibility occasionally dropping below 3 miles in rain and mist, and terrain obscuration. Conditions will begin to improve Friday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && Morgan For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 3:29 AM MST | Areal Flood Advisory | VEF | Mohave | 5 hr |
| Mar 13, 9:57 AM MST | Areal Flood Warning | VEF | Mohave | 12 hr |
| Mar 12, 8:44 PM MST | Areal Flood Advisory | VEF | Clark | 3 hr |
| Mar 12, 8:51 PM MST | Areal Flood Advisory | VEF | Nye | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2020Flash Flood Warnings in Nevada, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.